Montana, 2022

Damaging Wind in Montana, August 12, 2022

August 12, 2022 · NWS MSO · 1 event in 1 county or zone

Sufficient shear, instability, moisture, and dry sub-cloud layer created an environment favorable for outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Sufficient shear, instability, moisture, and dry sub-cloud layer created an environment favorable for outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 12, 12:51 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 12:51 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
151 PM MDT Fri Aug 12 2022

...Strong to Severe Thunderstorms Possible Today...

.DISCUSSION...The focus for today is the potential of strong to
severe storms. The Storm Prediction Center has north central
Idaho and parts of western Montana, including Missoula, under a
slight risk of severe storms today. The rest of the forecast area
is under a marginal risk. Conditions look favorable for
development of strong storms during the afternoon and into the
evening. Todays airmass is very moist which will lead to heavy
downpours with developing storms. Storms that approach severe
strength will be watched for large hail and damaging wind gusts.

Storm chances could linger into southwest Montana on Saturday,
before drier air invades the region once again. Models are not
very robust with Saturday showers, but do at least highlight the
potential. For the rest of the region, the passage of a dry cold
front will increase winds on Saturday. Ensembles and the National
Blend of Models suggest that wind gusts will be in the 15-20 mph
range. The cold front will not bring significant changes in
temperatures as highs on Saturday will reach the 80s and 90s
across the region.

After Saturday the forecast focus turns to more heat building for
next week. Models agree that a strong ridge will set up across
the northern Rockies. Temperatures will be well above average for
much of the week. In fact, a few record highs could be on the
table once again. The long term models don’t inspire much hope
that the upper level ridge pattern will break anytime in the near
future. Based on ensemble means, it is likely we see the ridge
pattern continue until at least late August. With hot and dry
conditions expected for much of next week, winds will have to be
monitored for possible fire weather concerns.

&&

.AVIATION...Showers and thunderstorms will be expected across the
region today. Radar imagery at 1 pm MDT reveals thunderstorms
already moving into north-central Idaho. There is a chance that
storms may become severe especially further downstream over the
Clearwater Mountains by 12/2000Z and into western Montana by
12/2200Z or mid-afternoon. High resolution weather models depict a
few storms may produce gusts over 45 knots and hail over 1 inch.
Thunderstorm activity will wane late this evening over Idaho
County, Idaho and southwest Montana, but storms are possible from
Clearwater County into northwest Montana overnight. These storms
could also produce isolated severe with wind gusts, hail and
lightning the biggest threats. A cold front will move through by
daybreak Saturday or around 13/1300Z and cause shower activity to
diminish and gusty west winds to develop by late morning. There is
enough residual moisture and instability across southwest Montana
that a few showers and thunderstorms are possible but not expected
to be severe at this time Saturday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 12, 2:18 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022

MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alberton and Ninemile.

This includes Interstate 90 between mile markers 70 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

&&

LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:21 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022

IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...

At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph. Smaill hail

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.

&&

LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
      4552 11384 4552 11378 4551 11377 4548 11376
      4545 11378 4543 11376 4541 11377 4539 11373
      4533 11374 4529 11368 4525 11369 4519 11360
      4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 12, 2:38 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM MDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RIGGINS                 45.42N 116.32W
08/12/2022  E1.25 INCH       IDAHO              ID   PUBLIC

            HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE
            REPORTED FROM SALMON RAPIDS LODGE. LOTS OF
            LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT
            THIS TIME.

&&

KS
Special weather statement, Aug 12, 2:48 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Fri Aug 12 2022

MTZ001-122230-
Kootenai/Cabinet Region MT-
348 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Sanders and west central Flathead Counties
through 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Noxon, or 28 miles southeast of Libby, moving northeast
at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Happys Inn.

This includes Highway 2 between mile markers 51 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.

&&

LAT...LON 4788 11522 4807 11550 4854 11500 4831 11460
TIME...MOT...LOC 2148Z 219DEG 33KT 4803 11524

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 2:51 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
351 PM MDT Fri Aug 12 2022

MTZ004-122230-
Lower Clark Fork Region MT-
351 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of southeastern
Mineral, west central Missoula and southeastern Sanders Counties
through 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles southeast of Superior, moving northeast at 40
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Cyr and Stark.

This includes Interstate 90 between mile markers 60 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4683 11482 4690 11492 4726 11448 4716 11430
      4689 11479 4687 11476
TIME...MOT...LOC 2151Z 228DEG 33KT 4707 11453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 12, 3:11 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Fri Aug 12 2022

MTZ003-004-122300-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
411 PM MDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of west central
Missoula and southeastern Sanders Counties through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dixon, or 22 miles east of Superior, moving northeast
at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dixon and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4706 11447 4716 11461 4732 11439 4727 11421
      4718 11421
TIME...MOT...LOC 2210Z 224DEG 37KT 4716 11442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Missoula radar (KMSX), 83 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanders

When
August 12, 3:35 PM MST to 3:50 PM MST
Where
Sanders County, Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.450, -114.900

Strong winds snapped large limbs, estimated near 4 inches in diameter, off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051586.